Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 4, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 27, 1998, 2:14 PM CST for Douglas County, Ozark County, Taney County, Missouri. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 27, 1998, 2:14 PM CST (20:14 UTC)
- Expired
- Mar 27, 1998, 3:00 PM CST
- In force
- 46 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Douglas County, MO, Ozark County, MO, Taney County, MO
The radar
The Springfield radar (KSGF), 85 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 2:19 PM CST | Thunderstorm Wind 61 | Hollister, MO | A wind gust of 61 knots was reported by spotters in Hollister at 1419 CST. Numerous trees were reported down in Hollister area along Highway 76 and K Highway. At approximately 1425 CST, thunderstorm downburst winds hit the K-Boat Dock, located along Bull Sh |
| Mar 27, 2:59 PM CST | Thunderstorm Wind | Thornfield, MO | Large tree was down along Highway D near Thornfield. |
| Mar 27, 3:10 PM CST | Thunderstorm Wind | Ava, MO | Thunderstorm winds downed large trees. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 27, 2:00 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 329 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
964 WUUS1 KSGF 272015 RRA SVRSGF MOC059-067-153-213-225-272100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 214 PM CST FRI MAR 27 1998 * SEVERE THUNDERSTORM WARNING FOR DALLAS COUNTY - SOUTHWESTERN MISSOURI DOUGLAS COUNTY - SOUTHWESTERN MISSOURI OZARK COUNTY - SOUTHWESTERN MISSOURI TANEY COUNTY - SOUTHWESTERN MISSOURI WEBSTER COUNTY - SOUTHWESTERN MISSOURI * UNTIL 300 PM CST * SOME AREAS AFFECTED BUFFALO AND MARSHFIELD BY 220 PM AVA BY 230 PM KISSEE MILLS AND BRADLEYVILLE BY 230 PM. * AT 204 PM SPRINGFIELD DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS LINE EXTENDED FROM HALFWAY IN POLK COUNTY TO STRAFFORD THROUGH NIXA TO FORSYTHE AND WAS MOVING EAST AT 40 MPH. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN OCCASIONALLY PRODUCE TORNADOES. RESIDENTS IN THE PATH OF THESE STORMS SHOULD PREPARE FOR 60 TO 70 MPH WINDS. A SPOTTER IN GREENE COUNTY REPORTED 68 MPH WINDS ON THE NORTH SIDE OF SPRINGFIELD. JOHNSON/RUNNELS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 2:15 AM CST, 11 hours 59 minutes earlier.
Area forecast discussion, Mar 27, 2:15 AM CST, 11 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 215 AM CST FRI MAR 27 1998 FORECAST PROBLEMS: TEMPERATURES...MOST LIKELY AREA FOR SEVERE WEATHER AND NEED FOR A WIND ADVISORY FORECAST AREA IN THE QUIET BEFORE THE STORM AS 500 MB SYSTEM SPINS UP OVER NEW MEXICO. SURFACE LOW ALONG THE LEE SLOPES OF THE COLORADO ROCKIES CONTINUED TO DRIFT SOUTH WITH 60 DEGREE DEWPOINTS AS FAR NORTH AS SOUTHERN ARKANSAS. SOUTH WINDS AT 20 TO 30 MPH ALSO PERSISTED. REGIONAL RADAR LOOP SHOWED MAIN AREA OF CONVECTION FROM NORTH CENTRAL KANSAS INTO EASTERN NEBRASKA WITH THE SECOND AREA EXTENDING SOUTH FROM THE EASTERN TEXAS PANHANDLE. SLOWER AVN MODEL SOLUTION FROM LAST NIGHT PANNED OUT. ETA/AVN ARE SLIGHTLY SLOWER THAN THE NGM WITH THE POSITION OF THE 500 MB VORT MAX AND ARE PREFERRED. LAYER OF WARM TEMPERATURES AT 800 MB ON 00Z SPRINGFIELD SOUNDING WILL PREVENT THUNDERSTORM DEVELOPMENT UNTIL LATER THIS MORNING WHEN STRONG DYNAMICS ARRIVE. ALTHOUGH SEVERE THUNDERSTORM THREAT (MAINLY FROM DAMAGING WINDS) WILL ENCOMPASS THE ENTIRE FORECAST AREA... LOCATIONS EAST OF SPRINGFIELD MAY HAVE THE BEST CHANCE DUE TO CLOUD COVER AND ITS EFFECT ON SURFACE INSTABILITIES: STRATOCUMULUS WILL PREVENT SIGNIFICANT HEATING OVER WESTERN SECTIONS OF THE FORECAST AREA AND LIMIT SURFACE BASED INSTABILITY. EAST OF SPRINGFIELD...HOWEVER... MORE SUNSHINE IS EXPECTED AND 60 DEGREE DEWPOINTS WILL LIKELY ADVECT INTO THIS AREA...CREATING GREATER INSTABILITY. WILL ISSUE SPECIAL HAZARDOUS WEATHER OUTLOOK BY 5 AM. AFTER OVERESTIMATING TEMPERATURE POTENTIAL THURSDAY...WILL TRY TO COME BACK TO REALITY TODAY. CLOUDS WILL KEEP A LID ON HIGHS WEST OF SPRINGFIELD WITH WEST PLAINS AND VICHY AREAS EXPECTED TO BE THE WARM SPOTS TODAY. ETA 2 METER TEMPERATURES...ALTHOUGH A LITTLE COOL...SHOW THIS WELL. CLOUD COVER WILL DECREASE THIS EVENING BUT THE SOUTH WIND WILL REMAIN SO WILL NOT SEE A DRASTIC COOLDOWN. WINDS ARE ONCE AGAIN IN THE ADVISORY RANGE THIS MORNING...WITH EMPORIA KANSAS GUSTING TO 41 MPH AT 2 AM. A WIND ADVISORY WOULD BE A GOOD IDEA AGAIN TODAY WITH THE SURFACE PRESSURE GRADIENT TIGHTENING AS THE SYSTEM APPROACHES. RECOMMENDATIONS (PRELIMINARY GUIDANCE FOR COORDINATION PURPOSES ONLY) ...WIND ADVISORY TODAY FOR THE ENTIRE FORECAST AREA... SPRINGFIELD/BRANSON: WINDY AND WARM WITH SHOWERS AND THUNDERSTORMS BECOMING LIKELY. HIGH IN THE LOWER 70S. SOUTH WIND 20 TO 30 MPH AND GUSTY. CHANCE OF RAIN 60 PERCENT. JOPLIN/SOUTHEAST KANSAS: WINDY AND WARM WITH SHOWERS AND THUNDERSTORMS LIKELY. HIGH IN THE LOWER 70S. SOUTH WIND 20 TO 30 MPH AND GUSTY BECOMING SOUTHWEST DURING THE AFTERNOON. CHANCE OF RAIN 60 PERCENT. WEST PLAINS/VICHY/ROLLA: WINDY AND WARM WITH SHOWERS AND THUNDERSTORMS BECOMING LIKELY DURING THE AFTERNOON. HIGH IN THE MIDDLE 70S. SOUTH WIND 20 TO 30 MPH AND GUSTY. CHANCE OF RAIN INCREASING TO 60 PERCENT BY NOON. SGF TB 072/053 075/055 075 0862- JLN TB 073/054 078/058 078 0861- SUTTON
In the hours before
Special weather statement, Mar 27, 1:00 PM CST, 1 hour 14 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CST FRI MAR 27 1998 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...HIGH WIND WARNING FOR EXTREME SOUTHEAST KANSAS/SOUTHWEST MISSOURI... ...WIND ADVISORY FOR REMAINDER OF SOUTHWEST...SOUTH CENTRAL AND CENTRAL MISSOURI... A STRONG AREA OF LOW PRESSURE WAS LOCATED ACROSS WESTERN KANSAS AND WESTERN OKLAHOMA EARLY THIS AFTERNOON. STRONG SOUTHERLY WINDS WERE OCCURRING OUT AHEAD OF THE LOW ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI. WIND SPEEDS FROM 30 TO 50 MPH HAVE BEEN REPORTED ACROSS SOUTHWEST MISSOURI EARLIER TODAY CAUSING SOME DOWNED POWER LINES AND KNOCKING OVER SMALL TREES. SHOWERS AND A FEW THUNDERSTORMS WERE DEVELOPING ALONG AND AHEAD OF A COLD FRONT WHICH STRETCHED ACROSS WESTERN OKLAHOMA INTO CENTRAL TEXAS. THIS AREA OF PRECIPITATION WAS PUSHING NORTHEAST AND WILL AFFECT SOUTHEAST KANSAS AND SOUTHWEST MISSOURI EARLY THIS AFTERNOON...AND SPREAD EAST INTO SOUTH CENTRAL AND CENTRAL MISSOURI BY THE LATE AFTERNOON. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS MAY BECOME SEVERE AS STRONG DOWNDRAFTS MAY DEVELOP AND ENHANCE THE ALREADY STRONG WIND SPEEDS. THE MAIN SEVERE WEATHER THREAT WILL BE WITH DAMAGING WINDS THIS AFTERNO0N. SPOTTERS MAY BE NEEDED FOR ACTIVATION ACROSS THE ENTIRE AREA THIS AFTERNOON...AND INTO CENTRAL AND SOUTH CENTRAL MISSOURI THIS EVENING. LINDENBERG
Special weather statement, Mar 27, 2:00 PM CST, 14 minutes before
MOZ055>058-068>071-079>083-090>092-095>098-103>106-280145- SPECIAL WEATHER STATEMENT...FOR TORNADO WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 200 PM CST FRI MAR 27 1998 ...A TORNADO WATCH HAS BEEN ISSUED FOR A PORTION OF SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI UNTIL 7 PM... THE TORNADO WATCH IS VALID UNTIL 7 PM FOR THE FOLLOWING COUNTIES... ...IN MISSOURI... BENTON CAMDEN CHRISTIAN DALLAS DENT DOUGLAS GREENE HICKORY HOWELL LACLEDE MARIES MILLER MORGAN OREGON OZARK PHELPS POLK PULASKI SHANNON STONE TANEY TEXAS WEBSTER WRIGHT INCLUDING THE TOWNS OF... ROLLA LEBANON SPRINGFIELD BRANSON CAMDENTON WEST PLAINS FORT LEONARD WOOD BOLIVAR SALEM MARSHFIELD OZARK A LINE OF STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED ACROSS SOUTHWEST MISSOURI. WHILE THE MAIN THREAT FOR SEVERE WEATHER WITH THIS LINE OF THUNDERSTORMS WILL BE STRAIGHT LINE WIND DAMAGE...LARGE SHEAR IS EXPECTED TO DEVELOP AS AN UPPER LEVEL WAVE MOVES INTO THE AREA THIS AFTERNOON AND EVENING. A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. LINDENBERG
Special weather statement, Mar 27, 2:00 PM CST, 14 minutes before
MOZ055>058-068>071-079>083-090>092-095>098-103>106-280145- SPECIAL WEATHER STATEMENT...FOR TORNADO WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 200 PM CST FRI MAR 27 1998 ...A TORNADO WATCH HAS BEEN ISSUED FOR A PORTION OF SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI UNTIL 7 PM... THE TORNADO WATCH IS VALID UNTIL 7 PM FOR THE FOLLOWING COUNTIES... ...IN MISSOURI... BENTON CAMDEN CHRISTIAN DALLAS DENT DOUGLAS GREENE HICKORY HOWELL LACLEDE MARIES MILLER MORGAN OREGON OZARK PHELPS POLK PULASKI SHANNON STONE TANEY TEXAS WEBSTER WRIGHT INCLUDING THE TOWNS OF... ROLLA LEBANON SPRINGFIELD BRANSON CAMDENTON WEST PLAINS FORT LEONARD WOOD BOLIVAR SALEM MARSHFIELD OZARK A LINE OF STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED ACROSS SOUTHWEST MISSOURI. WHILE THE MAIN THREAT FOR SEVERE WEATHER WITH THIS LINE OF THUNDERSTORMS WILL BE STRAIGHT LINE WIND DAMAGE...LARGE SHEAR IS EXPECTED TO DEVELOP AS AN UPPER LEVEL WAVE MOVES INTO THE AREA THIS AFTERNOON AND EVENING. A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. LINDENBERG
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 1:46 PM CST | Severe Thunderstorm Warning | SGF | Greene, Polk | 44 min |
| Mar 27, 1:46 PM CST | Severe Thunderstorm Warning | SGF | Christian | 44 min |
| Mar 27, 2:14 PM CST | Severe Thunderstorm Warning | SGF | Dallas, Webster | 46 min |
| Mar 27, 2:40 PM CST | Severe Thunderstorm Warning | SGF | Laclede, Wright | 50 min |
| Mar 27, 2:58 PM CST | Severe Thunderstorm Warning | SGF | Douglas, Ozark | 32 min |
| Mar 27, 3:02 PM CST | Severe Thunderstorm Warning | SGF | Phelps, Pulaski, Texas | 63 min |
| Mar 27, 3:02 PM CST | Severe Thunderstorm Warning | SGF | Howell | 63 min |
| Mar 27, 3:38 PM CST | Severe Thunderstorm Warning | SGF | Oregon | 62 min |
| Mar 27, 3:38 PM CST | Severe Thunderstorm Warning | SGF | Maries | 62 min |
| Mar 27, 3:38 PM CST | Severe Thunderstorm Warning | SGF | Dent, Phelps, Shannon | 62 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.